Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Jul 16, 2018, 2:21 PM MDT for La Plata County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 16, 2018, 2:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Grand Junction, CO
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 203 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS85 KGJT 162021 SPSGJT Special Weather Statement National Weather Service Grand Junction CO 221 PM MDT MON JUL 16 2018 COZ019-022-162045- Animas River Basin CO-Southwest San Juan Mountains CO- 221 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Durango, moving south at 10 mph. Winds in excess of 40 mph and half inch will be possible with this storm. Locations impacted include... Durango, Breen, Mayday, Hesperus, Kline and Marvel. This includes the following highways... U.S. Highway 550 in Colorado near mile marker 21. U.S. Highway 160 in Colorado between mile markers 68 and 83. Colorado 140 between mile markers 8 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3736 10811 3733 10788 3706 10789 3711 10822 TIME...MOT...LOC 2020Z 010DEG 11KT 3728 10802 $$ JVC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:11 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 11:11 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1111 AM MDT Mon Jul 16 2018 .SHORT TERM...(Today through Tuesday) Issued at 445 AM MDT Mon Jul 16 2018 High pressure has repositioned to the west as models had predicted allowing northwest flow to erode subtropical moisture across areas north of the I-70 corridor. Meanwhile, deep moisture lingered over southeast Utah and southwest Colorado. Despite the decreased moisture across the north, enough remains to fuel isolated to scattered thunderstorms over the northern and central mountains from late morning into the evening. More of the same is expected across the south where precipitable water values of over an inch remained according to SPC mesoanalysis. As a result, expect storms will be numerous over the San Juan Mountains. Slow southward propagating storms pose the threat of excessive rainfall to the 416 and Burro fire's burn scars. Flash Flood Watch already in place appears well warranted. Early morning sunshine across the north will drive temperatures back above normal while southeast Utah and southwest Colorado can expect little change. Shower and thunderstorm activity will linger well into the evening, but diurnal cooling will bring an end to all but a few showers after midnight. Expect another round of diurnal showers and thunderstorms on Tuesday. Moisture levels will be largely unchanged, but it appears enhanced orographic lift resulting from a more westerly flow at ridge level will bring increased thunderstorms activity to the northern and central mountains. The San Juans, La Sals and Abajo Mountains will continue to be quite active with heavy rain a continued threat. Afternoon highs aren't likely to change much given zonal flow and continued diurnally driven shower and thunderstorm activity. .LONG TERM...(Tuesday night through Sunday) Issued at 445 AM MDT Mon Jul 16 2018 500 mb high pressure centered over California will slowly shift eastward to the Four Corners by Thursday afternoon. Available moisture tap which streamed northward from a tropical disturbance to the south today will get cut off as high pressure wraps this moisture out toward the west coast. The 1+ inch PWAT values which have been supporting our heavy rains will decrease to 0.50 inch to 0.75 inch across eastern UT and western CO by midweek. Forecast models do indicate a decrease in afternoon showers and thunderstorms due to the drier air across the region through Thursday. 40 to 50 kt upper level jet supports elevated afternoon winds across NE Utah and NW Colorado. Forecast models are fairly consistent with shifting high pressure aloft southeastward next weekend and increasing available moisture again to near 1 inch PWAT. Expect an increase in afternoon convection and moderate to heavy rains next Friday through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1104 AM MDT Mon Jul 16 2018 Drier air arriving from the northwest eroded subtropical moisture over northeast Utah as well and northwest and central Colorado, while subtropical moisture remained over southwest CO and southeast UT. As happened Sunday, showers and thunderstorms will be fewer and less likely to impact TAF sites along and north of the I-70 corridor, though there is a little more energy supporting thunderstorms in the north so they my be stronger and moving from west to east with more pace. In the south, slow-moving thunderstorms will become widespread, especially over the mountains this afternoon through this evening. Storms are likely to briefly impact KTEX and KDRO. Heavy rain could result in brief MVFR visibility with outflow winds of 20 to 30 MPH. Outflow winds may impact TAF sites along the I-70 corridor as well with gusts of 30 to 40 MPH possible. When not impacted by showers/thunderstorms, and for all other TAF sites not previously mentioned, expect VFR conditions. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch through this evening for COZ019-022. UT...None. && SHORT TERM...NL LONG TERM...JAM AVIATION...CC
Hazardous weather outlook, Jul 16, 4:52 AM MDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 452 AM MDT Mon Jul 16 2018 COZ001>014-017>023-UTZ022>025-027>029-171100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 452 AM MDT Mon Jul 16 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will develop over the higher terrain from late morning into the afternoon and are expected to linger well into the evening. Severe weather is not expected, however some cells will be capable of generating excessive rainfall which may lead to rock fall and debris flows in steep terrain. Fresh burn scars, most notably from the 416, Burro and Lake Christine fires are particularly susceptible to debris flows and flash flooding. A Flash Flood Watch is in effect for the 416 and Burro burn scars. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered afternoon and evening thunderstorms will be possible each day the rest of the week, mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 16, 2:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Grand Junction CO 221 PM MDT MON JUL 16 2018 COZ019-022-162045- Animas River Basin CO-Southwest San Juan Mountains CO- 221 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Durango, moving south at 10 mph. Winds in excess of 40 mph and half inch will be possible with this storm. Locations impacted include... Durango, Breen, Mayday, Hesperus, Kline and Marvel. This includes the following highways... U.S. Highway 550 in Colorado near mile marker 21. U.S. Highway 160 in Colorado between mile markers 68 and 83. Colorado 140 between mile markers 8 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3736 10811 3733 10788 3706 10789 3711 10822 TIME...MOT...LOC 2020Z 010DEG 11KT 3728 10802 JVC
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:26 PM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
| Jul 16, 2:24 PM MDT | Special Weather Statement | GJT | La Plata | 36 min |
| Jul 16, 2:44 PM MDT | Flash Flood Watch | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 30 hr |
| Jul 16, 4:01 PM MDT | Special Weather Statement | GJT | Montezuma | 44 min |
| Jul 16, 5:16 PM MDT | Areal Flood Advisory | GJT | Montezuma | 93 min |
| Jul 16, 2:31 PM MDT | Special Weather Statement | GJT | Uintah | 44 min |
| Jul 16, 5:45 PM MDT | Flash Flood Warning | GJT | Grand | 3 hr |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.